Alert archive / Ohio / Tornado Warnings in 2004

Tornado Warning 6, NWS Wilmington, OH

May 30, 2004Auglaize County, Ohio

NWS Wilmington, OH issued this tornado warning at May 30, 2004, 7:28 PM EDT for Auglaize County, Ohio. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 7:28 PM EDT (23:28 UTC)
Expired
May 30, 2004, 8:00 PM EDT
In force
32 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Auglaize County, OH

The radar

The Cincinnati radar (KILN), 137 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 4:55 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KILN 302328
TORILN
OHC011-310000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
728 PM EDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* TORNADO WARNING FOR...
  AUGLAIZE COUNTY IN OHIO

* UNTIL 800 PM EDT

* AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  CRIDERSVILLE...OR ABOUT OVER FORT SHAWNEE...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WAYNESFIELD...

LAT...LON 4068 8422 4065 8421 4064 8389 4060 8389
      4060 8392 4059 8393 4055 8417 4068 8423
      4068 8423

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at May 30, 4:58 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 30, 4:58 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON OH
458 PM EDT SUN MAY 30 2004

UPDATED FOR WATCH IN OHIO

.DISCUSSION...
MINOR TWEEKS ON TEMPERATURES THE NEXT FEW DAYS...MAINLY BUMPED THEM
UP TONIGHT AND DOWN A LITTLE TOMORROW PER CLOUD COVER AND PASSAGE OF
FRONT, RESPECTIVELY.

WENT WITH CATEGORICAL POPS AHEAD OF THE COLD FRONT THIS EVENING AND
ESPECIALLY OVERNIGHT. INITIAL THINKING EARLIER WAS FOR WIDELY
SCATTERED CONVECTION IN THE WARM SECTOR BUT LOOKING AT THE IMAGES
ACROSS THE OHVLY...HAVE JUST JUMPED THIS TO SCATTERED THIS EVENING
WELL AHEAD OF THE COLD FRONT. CATEGORICAL POPS RUN THROUGH EARLY
TOMORROW WITH A FAIRLY PRONOUNCED W-E CUTOFF IN THE MORNING/EARLY
AFTERNOON. SFC GRADIENT TIGHTENS UP AND WIND SHOULD PICK UP BEHIND
FRONT AS WELL DURING THE DAY.

ENOUGH SPIN NOTED IN THE WARM SECTOR ATTM THAT A LOT OF THE STORMS
ARE ROTATING AND THIS ROTATION IS MAKING IT TO THE GROUND IN SOME
CASES. MODELS SUGGESTING THAT THE SPIN WILL BE NE OF FCST AREA WITH
SOME ROTATORS IN THE SW THIS EVENING. AS COLD FRONT APPROACHES
TONIGHT...AMS SHOULD BE MODIFIED SLIGHTLY AHEAD OF IT...AND THE
TIMING FOR ADDITIONAL KICK WITH DAYTIME HEATING IS NOT THAT
FAVORABLE. AM NOT 100% ON HOW SEVERE THESE STORMS WILL BE
OVERNIGHT...THOUGH THE HEAVY RAINERS WILL DEFINITELY BE PRESENT. IN
EITHER CASE...HAVE HIGHLIGHTED THE POTENTIAL FOR FLOOD AND WIND
EVENTS TONIGHT.

AFTER PASSAGE OF COLD FRONT LATE TONIGHT...PRECIP SHOULD CUT OFF FOR
QUITE A WHILE DURING THE DAY MONDAY ALTHOUGH A CHANCE OF SHOWERS
WILL PERSIST OVER NRN CWA OVERNIGHT DUE TO PROXIMITY OF COLD POOL
AND ASSOC H5 LOW IN THE SRN GTLKS.

DAYTIME HEATING ON TUES MAY SPARK A FEW SHOWERS AND INSTABILITY
NOTED CANT RULE OUT ISOLD THUNDER. AM NOT PLAYING IT UP ATTM AND
ANYTHING WONT HAVE THE SUPPORT TO BE SEVERE...BUT THE CHANCE OF
PRECIP DESERVES A MENTION.

GETTING GEARED FOR SVR TONIGHT...UPDATES TO FCST AND AFD SHOULD BE
EXPECTED AS NECESSARY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...TORNADO WATCH ALL COUNTIES UNTIL 0Z.
KY...TORNADO WATCH ALL COUNTIES UNTIL 2Z EXCEPT CARROLL COUNTY WHICH
IS 0Z.
OH...TORNADO WATCH ALL COUNTIES UNTIL 2Z.

&&
Hazardous weather outlook, May 30, 5:10 AM EDT, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
510 AM EDT SUN MAY 30 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-300915-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
510 AM EDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A WARM FRONT WILL LIFT NORTHEAST ACROSS THE REGION TODAY. SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THIS FRONT.  A COLD FRONT WILL THEN MOVE
INTO THE LOWER GREAT LAKES AND OHIO VALLEY REGION OVERNIGHT
...BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. ALTHOUGH
THERE WILL BE A THREAT FOR THUNDERSTORMS INTO MONDAY MORNING...THE
GREATEST RISK FOR SEVERE WEATHER IS EXPECTED WITH THE COLD FRONT.  AS
A RESULT...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED
THE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS.  DAMAGING WINDS
AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT.
HOWEVER...AN ISOLATED TORNADO CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE AFOREMENTIONED COLD FRONT WILL MOVE ACROSS CENTRAL OHIO...SOUTH
CENTRAL OHIO AND NORTH CENTRAL KENTUCKY MONDAY MORNING INTO EARLY
MONDAY AFTERNOON.  SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE
FRONT.  SOME THUNDERSTORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT INTO MONDAY.

In the hours before

Special weather statement, May 30, 4:40 PM EDT, 2 hours 48 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-302200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
440 PM EDT SUN MAY 30 2004

...TORNADO WATCH THIS AFTERNOON AND EARLY EVENING...

VERY SLOW MOVING THUNDERSTORMS IN INDIANA AND KENTUCKY HAVE A
HISTORY OF PRODUCING TORNADOS. THE STRONGEST STORMS AT 4:45 PM EDT
WERE LOCATED IN AND AROUND THE LOUISVILLE AREA. THE LARGE AREA OF
THESE STRONG STORMS WILL AFFECT PARTS OF NORTHERN KENTUCKY THAT
ARE SOUTH OF METROPOLITAN CINCINNATI...ESPECIALLY SOUTHERN OWEN
COUNTY.

FRANKS
Local storm report, May 30, 7:21 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
721 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     10 N HILLSBORO          39.35N 83.61W
05/30/2004                   HIGHLAND           OH   AMATEUR RADIO

            TREES DOWN ON ROUTES 28 AND 72.

0655 PM     TORNADO          6 NW HILLSBORO          39.27N 83.69W
05/30/2004                   HIGHLAND           OH   FIRE DEPT/RESCUE

            A BARN WAS DESTROYED BY A TORNADO NEAR WILLETSVILLE.

&&

FRANKS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 5:52 PM EDTSevere Thunderstorm WarningILNClermont38 min
May 30, 6:10 PM EDTSevere Thunderstorm WarningILNBrown50 min
May 30, 6:20 PM EDTSevere Thunderstorm WarningILNClinton, Highland40 min
May 30, 6:47 PM EDTSevere Thunderstorm WarningILNPickaway43 min
May 30, 6:59 PM EDTSevere Thunderstorm WarningILNHighland31 min
May 30, 7:16 PM EDTSevere Thunderstorm WarningILNRoss59 min
May 30, 7:30 PM EDTTornado WarningILNRoss45 min
May 30, 7:34 PM EDTTornado WarningILNHardin26 min

Nearby

Tornado Warnings in Ohio, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.